Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Detroit, MI

May 21, 2004Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 21, 2004, 12:56 AM EDT for Wayne County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 12:56 AM EDT (04:56 UTC)
Expired
May 21, 2004, 2:00 AM EDT
In force
64 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 210456
SVRDTX
MIC163-210600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1255 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 200 AM EDT

* AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE
  INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM DEARBORN TO 9 MILES
  SOUTHWEST OF ROMULUS...OR ALONG A LINE EXTENDING FROM DOWNTOWN
  DETROIT TO 14 MILES SOUTHEAST OF ANN ARBOR...AND MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLAT ROCK AROUND 120 AM EDT
  WYANDOTTE AROUND 125 AM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4243 8355 4211 8353 4207 8320 4246 8288

$$

BT / MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:25 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 20, 8:25 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
825 PM EDT THU MAY 20 2004

.UPDATE...

EXPECT CONVECTIVE TRENDS TO INCREASE OVER SE MICHIGAN AS THE NIGHT
WEARS ON. EARLY EVENING LAZY CONVECTION WILL GIVE WAY TO MORE ROBUST
STORMS AS THE SURFACE COLD FRONT MOVES THROUGH THE REGION WITH AT
LEAST NEUTRAL SUPPORT FROM MID AND UPPER LEVEL FEATURES. THE LATEST
RADAR TRENDS SHOW THE COMPLEX OVER IA/WI/IL DEVELOPING EAST ALONG
THE SURFACE FRONT TOWARD SW LOWER MI. AS THIS EVOLVES INTO MORE OF
AN MCS, IT WILL TAKE CARE OF ANY REMAINING CAP AROUND 700 MB AS IT
PROPAGATES EASTWARD DURING THE NIGHT. STORMS WILL STAY SURFACE BASED
FOR A WHILE WITH CAPE AROUND 2000 J/KG HELPING TO MAINTAIN SOME
CONCERN FOR SEVERE WEATHER WHEN COMBINED WITH SHEAR AROUND 30 M/S IN
THE 0-6KM LAYER. LATER ON, THERE COULD BE A WEAKENING TREND AS THE
FRONT MOVES SOUTH AND THE LOW LEVEL JET VEERS TO A LESS FAVORABLE
FLOW TO SUPPORT ELEVATED CONVECTION.

FORECAST UPDATE WILL GO WITH LIKELY/NUMEROUS COVERAGE FROM FLINT TO
PORT HURON AND SOUTH, AND WILL KEEP SCATTERED COVERAGE TO THE NORTH.

&&

BT

.PREV DISCUSSION... ISSUED AT 310 PM TODAY

AS HAS BEEN THE CASE THUS FAR, MODELS STRUGGLING WITH CONVECTION.
EARLY MORNING MCS QUICKLY DISSIPATED AND DEVELOPED A WAKE LOW WHICH
PRODUCED WIND GUSTS TO 30-35KTS LATE THIS MORNING.  RESIDUAL LOW
LEVEL STRATUS REMAINS IN PLACE AND WITH WARM ADVECTION ALOFT, IT
SEEMS WE ARE CAPPED AT THE MOMENT.  HOWEVER, A FEW DYNAMICAL PLAYERS
LOOK TO BE COMING TOGETHER THE NEXT SEVERAL HOURS.  FIRST IS
500/300MB JET RACING ACROSS WISCONSIN/U.P. WITH ENTRANCE REGION
ACROSS IOWA/NORTHERN ILLINOIS/SOUTHERN WISCONSIN.  SECOND IS A COLD
FRONT DRAPED FROM THE DOOR PENINSULA TO NEAR KMCI WITH IMPRESSIVE
THETA-E AIR AHEAD OF IT WITH DEWPOINTS INTO THE LOWER 70S (PER MSAS
AND HOURLY RUC ANALYSIS).  LASTLY, A WEAK MID LEVEL WAVE SEEN IN THE
H2O VAPOR LOOP APPROACHING THE STATE OF IOWA.  HI-RES 1KM RSO
VISIBLE HAS RECENTLY INDICATED ACCAS/TCU DEVELOPING OVER IOWA AND
RACING EAST TOWARD THE BORDER OF WISCONSIN/ILLINOIS.  WE EXPECT
CONVECTIVE INITIATION ACROSS THIS REGION THEN PROPAGATE EAST PER THE
CORFIDI VECTORS AND 850-300MB THICKNESSES.  LATEST RUN OF THE
TAQ-RUC SUGGESTS THIS AS WELL AND WILL FOLLOW THIS IDEA FOR NOW.

SYNOPTIC FEATURES IN THE NCEP SUITE SUGGEST THE UPSTREAM COLD FRONT
WILL SLOWLY MIGRATE SOUTH THIS EVENING AND CLEAR THE STATE BY 06Z.
CONVECTIVE PARAMETERS ARE IMPRESSIVE WITH FORECAST SURFACE CAPES
OVER 4000 J/KG AND SURFACE BASED LI/S -8C.  ENERGY HELICITY INDICES
CLOSE TO 3, WHICH IS QUITE HIGH, WITH HELICITIES OVER 100 M2/S2.
MOST OF THESE PARAMETERS ARE ALONG AND SOUTH OF M59.  SO SEVERE
WEATHER IS STILL A POTENTIAL THIS EVENING UNTIL FROPA.
THEREAFTER...HIGH PRESSURE CURRENTLY CENTERED OVER LAKE WINNIPEG
(1026 MB) OOZES SOUTH ACROSS THE GREAT LAKES AND THE FRONT SHOULD BE
SOUTH OF THE STATE LINE...BUT NOT FOR LONG.

IMPRESSIVE MOISTURE TRANSPORT AND 850-700MB THETA-E ADVECTION ACROSS
THE MISSISSIPPI RIVER VALLEY WITH LOW LEVEL JET NEAR 50KTS ON FRIDAY
WILL LIKELY DEVELOP/ENHANCE MCS WITH FRONT LIFTING NORTH AS A WARM
FRONT.  THIS MAY FOCUS AND/OR ASSIST WITH THE TRACK OF THE MCS
ACROSS THE STATE ONCE AGAIN FRIDAY.  AS TROF DIGS A BIT FURTHER
ACROSS THE ROCKIES, THIS WILL BUCKLE THE FLOW DOWNSTREAM AND ALLOW
THIS FRONT TO LIFT NORTH THRU THE DAY.  THIS IS WELL SUMMARIZED IN
THE SWODY2.

UNFORTUNATELY, WE REMAIN STUCK IN THIS PATTERN INTO THE WEEKEND WITH
THE PLACEMENT OF THE FRONT STILL IN QUESTION.  MODELS ARE TRENDING
TO FOCUS ALONG I69 WITH PERSISTENT MCS AND OTHER CLUSTERS OF STORMS
RIDING ALONG THE FRONT.  SOUTH OF THIS FRONT, TEMPERATURES HAVE A
CHANCE TO CLIMB WELL INTO THE 80S WITH SURFACE DEWPOINTS INTO THE
60S.  WE MIGHT REMAIN CAPPED SOUTH OF I69 WITH 700MB TEMPS CLIMBING
TOWARD 10C.

INTO THE EXTENDED PERIOD, THE GFS IS TRENDING TOWARD SURFACE LOW
DEVELOPMENT AND TRACKING THIS ACROSS THE STATE ON SUNDAY WITH A
RESPET FOR THE REGION EARLY NEXT WEEK.  AS MENTIONED YESTERDAY, NAO
IS FORECAST TO BECOME NEGATIVE AND TROF DIGS FURTHER SOUTH INTO NEXT
WEEK.  THIS MAY SET THE STAGE FOR A COOL HOLIDAY WEEKEND WITH A
CHANCE OF SHOWERS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BGM

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 20, 10:50 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 PM EDT THU MAY 20 2004

MIZ047>049-053>055-211000-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
1050 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI-CITIES AND THUMB REGION.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL LIFT NORTH
ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN MICHIGAN
THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN A PROLONGED
PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ060>063-068>070-075-076-082-083-211000-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
1050 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 226 IN EFFECT UNTIL 3 AM.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT.
SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
TO 70 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. THUNDERSTORMS WILL
ALSO PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLOODING. THUNDERSTORM MOVEMENT WILL MOVE EAST AT 30 MPH.

A COLD FRONT WILL CONTINUE TO SLIDE SOUTH THROUGH THE AREA...
PROVIDING THE  FOCUSING THE THUNDERSTORM ACTIVITY.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL
LIFT NORTH ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN
MICHIGAN THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN THE
PROLONGED PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

SF

In the hours before

Local storm report, May 21, 12:38 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1238 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1231 AM     FUNNEL CLOUD     ANN ARBOR               42.28N 83.73W
05/21/2004                   WASHTENAW          MI   TRAINED SPOTTER

            WALL CLOUDS REPORTED IN THE VICINITY OF ANN ARBOR. NEAR
            PLATT AND ELSWORTH ROADS...AND NEAR PROSPECT AND GEDDES.

&&

RBP
Local storm report, May 21, 12:41 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1241 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             5 E ANN ARBOR           42.28N 83.63W
05/21/2004  1.00 INCH        WASHTENAW          MI   TRAINED SPOTTER

&&

RBP
Local storm report, May 21, 12:44 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1244 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1241 AM     FUNNEL CLOUD     2 ESE YPSILANTI         42.23N 83.58W
05/21/2004                   WASHTENAW          MI   TRAINED SPOTTER

            WALL CLOUD REPORTED AT TEXTILE AND MCKEAN.

&&

RBP
Local storm report, May 21, 12:52 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             2 ENE YPSILANTI         42.26N 83.58W
05/21/2004  0.75 INCH        WASHTENAW          MI   TRAINED SPOTTER

&&

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:29 PM EDTSevere Thunderstorm WarningDTXWashtenaw91 min
May 20, 11:36 PM EDTSevere Thunderstorm WarningDTXLivingston69 min
May 21, 12:03 AM EDTTornado WarningDTXWashtenaw57 min
May 21, 12:05 AM EDTSpecial Marine WarningDTX55 min
May 21, 12:06 AM EDTSevere Thunderstorm WarningDTXWayne54 min
May 21, 12:37 AM EDTSevere Thunderstorm WarningDTXLenawee83 min
May 21, 12:39 AM EDTSevere Thunderstorm WarningDTXMonroe96 min
May 21, 12:46 AM EDTSpecial Marine WarningDTX119 min
May 21, 12:59 AM EDTSpecial Marine WarningDTX91 min
May 21, 12:58 PM EDTSevere Thunderstorm WarningDTXShiawassee77 min
May 21, 1:33 PM EDTSevere Thunderstorm WarningDTXLenawee57 min
May 21, 1:34 PM EDTSevere Thunderstorm WarningDTXLivingston56 min
May 21, 1:36 PM EDTSevere Thunderstorm WarningDTXWashtenaw54 min
May 21, 1:43 PM EDTSpecial Marine WarningDTX92 min
May 21, 1:55 PM EDTSevere Thunderstorm WarningDTXMonroe65 min
May 21, 2:04 PM EDTSevere Thunderstorm WarningDTXWayne56 min
May 21, 2:08 PM EDTSevere Thunderstorm WarningDTXOakland67 min
May 21, 2:12 PM EDTFlash Flood WarningDTXWashtenaw, Wayne2 hr
May 21, 2:34 PM EDTSevere Thunderstorm WarningDTXMacomb56 min
May 21, 2:49 PM EDTSevere Thunderstorm WarningDTXSaint Clair56 min
May 21, 3:10 PM EDTSpecial Marine WarningDTX65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.